Steroid Injections Used to Treat Hip and Knee Pain Can Make It More Painful, Experts Warn

by Helen Gonzales
Steroid Injections Used to Treat Hip and Knee Pain Can Make It More Painful, Experts Warn

Many steroid shots offer practical benefits to the people having severe forms of arthritis, including inflammatory arthritis. The injection assists in reducing inflammation, and eventually reduce pain. But a new study asserts they may be more dangerous than thought. Scientists have discovered that some of the patients who had the therapy at their facility had problems. In most of the cases, it meant a weakening in cartilage, crack in the joint. But around 8% of people among the overall treatment-recipients have reported a bone loss or stress fractures. From old times, doctors have notified that steroid injections might not offer relief in arthritis pain. But in they are doubtless to impose any harm, i.e., earlier doctors were unaware of its side effects. Now experts have notified the jabs may carry a severe risk.

American researchers have studied 459 patients, who had a steroid shot last year for treating hip and knee osteoarthritis. Among the adults, 10% had suffered from a hip problem, and 4% of people had a complication in knees. As a result, 8% of the people who had received the therapy turned out to be in a worse situation. The worst-case scenario is arthritis, of people who had the injection, worsened. As a result, they required a knee or hip replacement therapy just after a few months. Even more, other patients have experienced severe impairment in joints, which either broke their legs or decreased bone density.

Researchers say steroid injections support to lessen pain by controlling inflammation in joints. But at the same time, they also destroy proteins that produce cartilage, by slowing-down its production. Notably, it is a loss of the cartilage, which acts as a cushion between joints of hips and knees. Apart from this, it is the origin of the pain. But in many cases, the treatment results in more painful situations, mainly after an injection. Although, experts highlight that the problems only affect a handful of people. Besides, doctors recommend that patients should be notified about the potential risk so that they can decide themselves. The researchers have published their findings in the journal Radiology. Prof. Dr. Ali Guermazi, from Boston University School of Medicine, is the senior author of the study.

You may also like

Leave a Comment